Vol. 11, No. 2, 2022

Download this article
Download this article For screen
For printing
Recent Issues
Volume 13, Issue 2
Volume 13, Issue 1
Volume 12, Issue 4
Volume 12, Issue 3
Volume 12, Issue 2
Volume 12, Issue 1
Volume 11, Issue 4
Volume 11, Issue 3
Volume 11, Issue 2
Volume 11, Issue 1
Volume 10, Issue 4
Volume 10, Issue 3
Volume 10, Issue 2
Volume 10, Issue 1
Volume 9, Issue 4
Volume 9, Issue 3
Volume 9, Issue 2
Volume 9, Issue 1
Volume 8, Issue 4
Volume 8, Issue 3
Volume 8, Issue 2
Volume 8, Issue 1
Older Issues
Volume 7, Issue 4
Volume 7, Issue 3
Volume 7, Issue 2
Volume 7, Issue 1
Volume 6, Issue 4
Volume 6, Issue 2-3
Volume 6, Issue 1
Volume 5, Issue 4
Volume 5, Issue 3
Volume 5, Issue 1-2
Volume 4, Issue 4
Volume 4, Issue 3
Volume 4, Issue 2
Volume 4, Issue 1
Volume 3, Issue 3-4
Volume 3, Issue 2
Volume 3, Issue 1
Volume 2, Issue 4
Volume 2, Issue 3
Volume 2, Issue 2
Volume 2, Issue 1
Volume 1, Issue 4
Volume 1, Issue 3
Volume 1, Issue 2
Volume 1, Issue 1
The Journal
About the journal
Ethics and policies
Peer-review process
 
Submission guidelines
Submission form
Editorial board
founded and published with the
scientific support and advice of
mathematicians from the
Moscow Institute of
Physics and Technology
Subscriptions
 
ISSN (electronic): 2996-220X
ISSN (print): 2996-2196
Author Index
To Appear
 
Other MSP Journals
Applications of Siegel's lemma to a system of linear forms and its minimal points

Johannes Schleischitz

Vol. 11 (2022), No. 2, 125–148
Abstract

Consider a real matrix Θ consisting of rows (𝜃i,1,,𝜃i,n) for 1 i m. The problem of making the system of linear forms x1𝜃i,1 + + xn𝜃i,n yi for integers xj, yi small naturally induces an ordinary and a uniform exponent of approximation, denoted by w(Θ) and ŵ(Θ) respectively. For m = 1, a sharp lower bound for the ratio w(Θ)ŵ(Θ) was recently established by Marnat and Moshchevitin. We give a short, new proof of this result upon a hypothesis on the best approximation integer vectors associated to Θ. Our bound applies to general m > 1, but is probably not optimal in this case. Thereby we also complement a similar conditional result of Moshchevitin, who imposed a different assumption on the best approximations. Our hypothesis is satisfied in particular for m = 1, n = 2 and thereby unconditionally confirms a previous observation of Jarník. We formulate our results in a very general context of approximation of subspaces of Euclidean spaces by lattices. We further establish criteria upon which a given number of consecutive best approximation vectors are linearly independent. Our method is based on Siegel’s lemma.

Keywords
linear forms, best approximations, degenerate dimension phenomenon
Mathematical Subject Classification 2010
Primary: 11J13
Secondary: 11J82
Milestones
Received: 5 September 2019
Revised: 22 March 2022
Accepted: 5 April 2022
Published: 13 August 2022
Authors
Johannes Schleischitz
Middle East Technical University
Northern Cyprus Campus
Kalkanli
Northern Cyprus